|Enrolling in med study
Aug 4, 2002
Thank you for answering my question regarding starting prophylaxis for PCP and MAC(posted 7/31). My doctor agreed to start me on prophylaxis for PCP. Unfortunately, 4 days after starting Bactrim I became symptomatic and diagnosed with PCP.. I am now taking a double dosage of Bactrim every eight hours for the next 21 days at home and it seems to be helping a lot. I am feeling much better. My doctor believes that by starting the prophylaxis for PCP that may have caused an inflammatory reaction that worsened my condition. Does this seem plausible? I have also received my absolute counts the other day. (CD4=10 V/L = 85,000).
My doctor is now ready to start me on therapy. She wants to enroll me in a study because I have never been treated before. The study is for once a day Kaletra, Viread and FPC (awaiting FDA approval). She doesnt want to actually begin therapy until the PCP improves. Her rationale is that starting therapy will likely cause an immune reconstitution reaction which can severely worsen the PCP. Would you agree I should wait until the PCP is cleared up? Also, how do you feel about this as a sound treatment regiment and are there any issues I should be concerned about by participating in a study? Your advice is greatly appreciated. Thank you.
| Response from Dr. Wohl
It is truly unfortunate that you developed PCP. As I responded earlier, there was no clear reason why you should not have been handed a prescription for PCP prophylaxis when you left your doctor's office after hearing about your counts. The prophylaxis did not cause you to have PCP, your low CD4 cell count and not being on prophylaxis did. (I would wonder at what point your physician would have put herself on Septra if she herself was HIV+ and had the exact same counts as you did when she first saw you?)
As to when to start therapy during an acute opportunistic infection, well this is a subject of much discussion. The U.S. AIDS Clinical Trials Group (ACTG) is conducting two studies to address just this issue as clinicians have very different opinions as to whether it is best to start early and perhaps recruit the immune system to help clear the opportunistic infection or delay therapy until the infection calms down to avoid combined side effects of medications and problems of immune reconstitution.
Immune reconstitution, where your body's new and improved immune function following HIV medications leads to an exaggerated and not always beneficial response to the opportunistic infection, does occur but not nearly as much with PCP as other infections such as tuberculosis, mycobacterium avium complex (MAC) and cryptococcus. I would not let this theoretical concern alone stop me from starting HIV medications.
The study combination is iron clad, it is a regimen that if you stick with it and tolerate it can last many years. At this point in your disease I would be less concerned with the sequencing of your HIV medications (i.e. what will you be prescribed if this fails and then after that and so on) than with getting your viral load down and your CD4 cell counts up with an aggressive combination that you can integrate safely into your lifestyle.
If for financial or other reasons a study is preferable, I'd say to go for it. Being in a study has advantages (often free drugs and tests, close follow-up) and disadvantages (less flexibility regarding treatment, frequent visits and blood draws). In addition, you must make sure that your clinician has your best interest as a Patient in mind rather than your success as a research Subject. When there is a conflict between what is best for you as a patient and what is best for the study, you should be the winner - that is her job, unlike the PCP fiasco you describe, make sure she steps up to the responsibility.
I hope it all works out, and suspect it will. Let us know how you do. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Risk Of Getting HIV
- Blisters After Touching Penis Worried I Have HIV
- Blood In Semen After Protected Anal Sex Worried I Have HIV
- Fatigue After Breast Sucking Worried I Have HIV
- Flaky Skin After Fingering Stripper Sign Of HIV AIDS
- Hair Loss After Insertive Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.